Hypothyroidism in patients with hepatocellular carcinoma treated by transarterial chemoembolization


  • Potential conflict of interest: Nothing to report.

Hypothyroidism in Patients with Hepatocellular Carcinoma Treated by Transarterial Chemoembolization

To the Editor:

Transarterial chemoembolization (TACE) is the standard of care for patients with an intermediate or advanced stage of hepatocellular carcinoma (HCC) and compensated liver cirrhosis.1 The procedure involves the application of approximately 10 g of iodide in the form of iodized oil as a radiopaque contrast medium, for example lipiodol, mixed with a chemotherapeutic agent. Although hyperthyroidism induced by a contrast medium is well known, the development of hypothyroidism is generally not considered in clinical practice. This phenomenon is called the Wolff Chaikoff effect and is caused by iodide-induced inhibition of thyroid hormone synthesis.2 It is rarely observed after the administration of water-soluble iodinated radiographic contrast media but should be considered after application of lipid-soluble iodinated contrast media.3 To date, there is very little information regarding the incidence of thyroid dysfunction in patients treated with TACE.4

We therefore retrospectively analyzed a cohort of 219 patients with histologically proven HCC who were treated with TACE at our institution between 1997 and 2007. The patients had a mean age of 66 years; 88% were males. The causes of liver disease were chronic hepatitis C in 32%, chronic hepatitis B in 20%, and alcohol in 36%; in 12% of the patients, other or no etiologies could be identified. Thyroid-stimulating hormone (TSH) levels before and after TACE were available from 138 of 219 patients. TSH suppression was observed after TACE in 23 of 138 patients (16.7%). Among them, four patients developed clinical hyperthyroidism requiring medical therapy; 19 patients developed subclinical hyperthyroidism.

In 19 of 138 patients (13.8%), TSH levels increased from a mean before TACE of 3.08 μU/ mL to a mean of 22.45 μU/ mL after TACE (range 4.59-76.66 μU/mL). Although six patients showed a transient hypothyroidism with spontaneous normalization of TSH within 3.2 months, seven patients were lost to follow-up and six patients developed clinical hypothyroidism that required substitution therapy.

In conclusion, we found a clinically relevant incidence of hypothyroidism after TACE. In clinical practice, therefore, patients treated with TACE should be monitored not only for the development of hyperthyroidism but also of hypothyroidism.

Felix Flohr*, Jan Harder*, Jochen Seufert*, Hubert E. Blum*, Hans C. Spangenberg*, * Department of Medicine II, University Hospital Freiburg, Freiburg, Germany.